For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Which meds trigger psychosis? Go to previous topic Go to next topic Go to higher level

By carefulcohen On 2012.03.22 23:21
In your experience, which meds triggered the delusions/scarey hallucinations? I really don't know. Thanks in advance. 'bye

By LOHENGR1N On 2012.03.22 23:38
careful, You'd really have to name some of the medicines you're interested in or he is taking. There are a wide variety of medicines used to treat Parkinson's Disease so without narrowing it done We could spend a lot of time looking up drugs that would have no bearing on your situation. You can go online and look yourself if you don't want to list the drugs you're wondering about. However I don't mind looking them up if I have the field narrowed. Take care, best of luck and hang in there.

By carefulcohen On 2012.03.23 01:12
I'll talk to my pharmacist on Monday. She'll probably comply (Do pharmacist have HIPPA rules like drs.?) 'bye

By jaxrock On 2012.03.23 08:00
We have discovered over the years that certain meds have caused serious side effects....two instances sending my husband straight to the hospital wtih hallucinations, bad falls and "out of his head" experiences...........Xanax and Ambien - which were not prescribed by his regular neurologist.......but by a phsychiatrist. He only took one Xanax and one Ambien.............but that was enough to cause very frightening episodes.

After that, we are very careful with any additional drugs.....even those which may help with urinary problems........Vesicare became a No-No......as did every other pill that was supposed to calm the urinary tract.....the interaction with the PD drugs wasn't worth the possible help in other areas..

We stick with his Parkinson's meds....and a very low dose of Seroquel at night for panic attacks, and a very low dose of Lexapro in the morning for the same issue...

I know everyone is different......but this has been our experience....
Good Luck

By karolinakitty On 2012.03.23 14:19
careful...one way I find out about the different drugs and what they refer to as severe side effects is to go to the drugs home page...read the section on what doctors should know....It's hard getting past all the big words but it is there that is hidden the ones that can cause psychosis in various degrees and with certain diseases.....I know the requip, mirapex, amantadine, cymbalta, savella, gabapentin ALL can cause it...again if you asked what specific drugs it might be good...also APDA puts out a booklet you can get in the mail free on drugs that counteract PD drugs...some listed ther cause psychosis....oh yeah I put a thread of that here somewhere a while back but don't remember the title.

disclaimer: I am not a medical professional nor do I intend for this to work for everyone.....

By barb On 2012.03.23 17:45
We got off all meds that caused hallucinations and upped the anti psychosis meds. It was rough - more downs - real mobility problems but I'm living with a new man. Every situation is different but it worked for us. Good luck.

By Michele On 2012.03.23 18:52
Lots of good advice here. Everyone is different and reacts differently to meds in addition to possible side effects listed for a drug. One class of drugs that can cause hallucinations are anticholinergics (drugs for bladder control). My DH tried them all. The only one that didn't have this effect was Sanctura - it does not cross the blood brain barrier.

By parkinit On 2012.03.24 19:24
My spouse just a few days ago thought he saw a "tick running underneath his skin." He had been doing fine with his meds and doesn't take any of the PD drugs that are commonly associated with hallucinations, so I'm not sure if as the disease progresses, it can be other factors as well or what worked in the past, doesn't work as well anymore.

By LOHENGR1N On 2012.03.24 23:13
parkinit, even sinemet can cause hallucinations if he's taking (Carbi/ L-Dopa) it could be causing them it's hard to say.

By AnnaD On 2012.03.25 02:19
My husband was on 3 Amantadine for years without a problem and then out of the blue started with scarey hallucinations! Our doctor had us stop the Amantadine and he felt terrible without it (and still had hallucinations) so I slowly put him back on 2 a day. I came to the conclusion that she stopped the Amantadine too fast. He still had the hallucinations at first but then they went from scarey to just seeing kids and men in his house. Now, he hasn't mentioned them at all (and is still on 2 amantadine). I have found that this is a very confusing and complicated disease and we just take it one day at a time because he changes day to day. Some days he wakes up better (for no apparent reason) and some days he is worse.
Hang in there! and good luck!!

By parkinit On 2012.03.27 10:29
Lo - Good point. We had recently upped the sinemet by one more pill per day, so even this small adjustment could be causing the hallucinations. Thanks for this suggestion.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you